Medication Allergies Can Lead to Burn Injuries

By August 10, 2017Burn Injuries

Burn injuries can come in lots of different shapes and sizes. From first degree to third degree and higher, burns can comes from numerous different sources, from fire to water to electricity to chemical reactions. However, a potentially life-threatening burn injury does not necessarily even have to come from outside your body. Toxic epidermal necrolysis is a skin condition that comes from infections or allergic reactions to medications, but causes serious burn-like injuries. When to condition covers less than 30% of your body, it is called Stevens-Johnson Syndrome.

Despite its unusual source, the skin conditions associated with toxic epidermal necrolysis – and its lesser version, Steven-Johnson Syndrome – can be fatal if not handled properly.

Toxic Epidermal Necrolysis

Also known as Lyell’s Syndrome, toxic epidermal necrolysis is a skin condition where the top layer of skin, called the epidermis, detaches itself from the lower skin layers over more than 30% of your body. Because the epidermis is the body’s chief layer of protection from infection, toxic epidermal necrolysis is a potentially fatal condition, allowing bacteria of all kinds to get into your body. In fact, about a third of people diagnosed with toxic epidermal necrolysis die from the condition, often after a serious infection or sepsis sets in.

Nearly all of the cases of toxic epidermal necrolysis come from an adverse drug reaction or allergy.

Stevens-Johnson Syndrome

When toxic epidermal necrolysis affects less than 30% of your body, it is called Stevens-Johnson Syndrome. Like the more serious form of toxic epidermal necrolysis, Stevens-Johnson Syndrome often comes from drug allergies and reactions. Despite the lower body coverage, people diagnosed with Stevens-Johnson Syndrome still have a mortality rate of 5%, though even survivors can have permanent injuries, from organ failure to blindness.

Burn Treatment Has Been Effective

Because both toxic epidermal necrolysis and Stevens-Johnson Syndrome are serious skin conditions, burn treatment centers have had particular success treating them. However, getting treatment early, before the condition gets too bad, is one of the most important success factors. Both types of toxic epidermal necrolysis have early symptoms that include skin pain, facial swelling, a rash, and sometimes a fever. If these symptoms develop, especially if they happen while you are taking a medication, you need to get in touch with your doctor.

If you do not get treatment right away and continue to use the medications that are causing the condition, these symptoms can get worse, developing into blisters, purple spots, and skin shedding. As these conditions get worse, you become increasingly likely to develop a life-threatening infection like sepsis.

Burn Injury Attorneys at Walker Morgan

When most people think of burn injuries, medication allergies rarely come to mind. However, the skin conditions that can develop from an allergy or an underlying infection are almost exactly what you can expect to see after a serious burn.

If you or someone you love has suffered from toxic epidermal necrolysis or Stevens-Johnson Syndrome, contact the law office of Walker Morgan. Our attorneys will work hard to obtain the compensation you deserve. Contact us online or at (800) 922-8411.

Will Walker

About Will Walker